APH is asking anyone who is using street drugs to take extra precautions as they have seen an increase in opioid-related harms in the region.
SaultOnline can confirm there have been multiple calls for emergency assistance in people suffering from opioid-related harms in the community in the last few weeks. Leading to extra strain on the local healthcare system.
The full release is as follows-
Algoma Public Health (APH) is cautioning anyone who uses street drugs to take extra precautions at this time, as there have been reports of increased opioid-related harms in Algoma. APH is also asking all members of the community to continue their support for residents at risk of opioid poisonings and their loved ones.
Since the beginning of the COVID-19 pandemic in March of 2020, opioid-related emergency department visits have increased, as have confirmed and suspected opioid-related deaths in the Algoma region.
Northern Ontario communities including the Algoma region are among those that had the highest rates of opioid mortality in the pandemic cohort. Algoma’s opioid mortality rates during the pandemic cohort were significantly higher compared to the pre-pandemic cohort.
In 2019, the opioid-related death rate was 14.9 per 100, 000. In 2020, the opioid-related death rate was more than 3 times the rate reported in 2019, with a death rate climbing to 46.5 per 100, 000 reported for 2020.
“COVID-19 has heightened the disparities in our communities which affects people who use substances,” said Allison McFarlane, public health nurse at Algoma Public Health. “Various social determinants of health, such as poverty, lack of secure housing and occupational issues can contribute to an increase in substance use. We continue to hear and see first-hand how the pandemic is affecting all communities, including people who use substances.”
Substance use and opioid poisoning does not discriminate, and neither should we when it comes to getting people the health services and help they need. Anyone who uses drugs should carry naloxone and make sure they always have someone with them when they use.
Please be careful, protect yourself, and reach out for support when you can:
- Call 911 immediately if you think someone is experiencing an opioid poisoning
- Never use alone – if this is not possible, have someone you trust check on you
- Always start with a low dose and increase slowly, especially if trying something new or restarting use. If you previously used substances regularly, but have not used for some time, do not take the same amount as before, because your body will not be used to it and will be at high risk of overdose.
- Carry a naloxone kit
- Never mix substances, including alcohol, as this increases your risk of overdose
- To prevent the spread of COVID-19, when responding to an opioid poisoning, wear a mask if possible, wear the gloves provided in the naloxone kit and perform chest compression only CPR
- Mental health and addiction support services in Algoma
COVID-19 Vaccination Pop-Up Clinics
Algoma has now moved into Step 3 of Ontario’s Three-Step Roadmap to Reopen. With the ability to safely resume some social gatherings, it is important that all individuals are fully vaccinated with two doses of a COVID-19 vaccine to prevent the transmission of COVID-19 and its variants.
Pop-up and walk-up clinics are happening throughout Algoma. Visit our COVID-19 vaccination page and find one near you.